Hail, Saline
- When
- June 17, 7:15 PM CST
- Where
- Saline County, 1.28 mi WSW of Salina
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.820, -97.620
Widespread severe weather packing very strong winds and large hail pummeled all sections of Central, South Central, and Southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Widespread severe weather packing very strong winds and large hail pummeled all sections of Central, South Central, and Southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 17, 5:34 PM CST, 1 hour 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 634 PM CDT FRI JUN 17 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN ISSUE THIS EVENING IS WHEN/IF CONVECTION WILL DEVELOP. AREA IN THE VICINITY OF KICT NEAR TRIPLE POINT IS THE MOST LIKELY IN THE SHORT TERM...WHERE LOW LEVEL CONVERGENCE IS MAXIMIZED. NAM/RUC TRIES TO BREAK OUT PRECIPITATION ACROSS FLINT HILLS THIS EVENING WHERE MID LEVEL TEMPERATURES ARE LIKELY A DEGREE OR TWO COOLER. ALSO WATCHING CONVECTION ACROSS CO...WHICH COULD TRACK ALONG I-70 LATER TONIGHT. DAYLIGHT HOURS ON SAT WILL BE RELATIVELY QUIET IN THE MORNING...BUT QUASI-STATIONARY BOUNDARY WILL BE HUNG UP IN THE VICINITY OF KICT-KCNU...AND WITH AFTERNOON HEATING...SHOULD SEE EXTENSIVE CUMULUS AND A FEW STORMS DEVELOP. -HOWERTON && .PREV DISCUSSION... /ISSUED 332 PM CDT FRI JUN 17 2011/ DISCUSSION... MAIN FORECAST CONCERN IS THE CHANCES FOR PRECIPITATION TONIGHT AND AGAIN THIS WEEKEND. SYNOPSIS: A TROUGH SITS OVER THE WEST COAST WITH A COUPLE OF DEEP DISTURBANCES MOVING OVER THE NORTHERN ROCKIES...WITH MULTIPLE WEAKER DISTURBANCES MOVING NORTHEAST OVER THE CENTRAL PLAINS. AT THE SURFACE A LOW IS SITTING OVER NORTHWESTERN OKLAHOMA...WITH MOST OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS IN THE WARM SECTOR. 70+ DEWPOINTS ARE MOVING NORTHWARD AROUND THE NORTH SIDE OF THE LOW PRESSURE SYSTEM. THIS HAS KEPT SOME OF THE TEMPERATURES IN SOUTHERN AND EASTERN KANSAS IN THE UPPER 80S AND LOWER 90S...WHILE WHERE THE DEWPOINT HAS MIXED OUT...BEHIND THE DRYLINE TEMPERATURES HAVE SURGED INTO THE LOW 100S. THIS WARM SECTOR WILL BE THE AREA TO WATCH THIS EVENING AND OVERNIGHT FOR THUNDERSTORM DEVELOPMENT. TONIGHT: AN UPPER LEVEL DISTURBANCE IS MOVING ACROSS KANSAS WHICH WILL BRING UPPER LEVEL SUPPORT TO THUNDERSTORM DEVELOPMENT. AT THE LOWER LEVELS...3000-4000 J/KG CAPE WITH 40-50 KTS BULK SHEAR OVER SOUTH CENTRAL KANSAS WILL BE PLENTIFUL FOR SEVERE THUNDERSTORMS. THE ONLY NEGATIVE FOR THE DEVELOPMENT IS THE CAP FROM THE ELEVATED MIXED LAYER. THE LATEST GUIDANCE DOES INDICATE THAT THE CAP IS WEAKENING...AND THUNDERSTORM DEVELOPMENT NEAR 22-00Z IS EXPECTED. THE MAIN AREA OF CONCERN IS SOUTH AND EAST OF THE TURNPIKE...BUT IT WILL DEPEND ON HOW FAR WEST STORMS INITIATE. SOUTH CENTRAL KANSAS COULD BE IN THE MIX OF THINGS EARLIER IN THE EVENT BEFORE IT MOVES EASTWARD TOWARD 06Z...THEN OUT OF THE AREA OVERNIGHT. SATURDAY - SUNDAY: DISTURBANCE AFTER DISTURBANCE WILL MOVE THROUGH THE REGION...HELPING TO KEEP THUNDERSTORM CHANCES IN FOR MUCH OF THE PERIOD. THE FRONT WILL BISECT SOUTH CENTRAL KANSAS...NEAR THE TURNPIKE FOR SATURDAY. FEEL THAT THUNDERSTORMS WILL AGAIN BE POSSIBLE LATER IN THE AFTERNOON SATURDAY AS THE CAP WEAKENS...AFTER 21Z ACROSS MUCH OF THE AREA. THE TRICKY PART WILL BE WHERE THE BOUNDARY SETS UP...WITH A POSSIBLE OUTFLOW BOUNDARY FROM STORMS TONIGHT INTERACTING WITH IT. THIS COULD IMPACT THE LOCATION OF THUNDERSTORMS. WITH THE BOUNDARY HANGING OUT OVER THE AREA SATURDAY...TEMPERATURES WILL BE COOLER NORTH OF IT IN CENTRAL KANSAS WITH TEMPERATURES IN SOUTH CENTRAL KANSAS IN THE MID 90S AGAIN. BY SUNDAY THERE ARE SOME DISCREPANCIES BETWEEN THE GUIDANCE WITH WHERE THE WARM FRONT WILL BE LOCATED. THE NAM KEEPS THE FRONT FURTHER SOUTH OVER SOUTHERN KANSAS...NEAR THE OKLAHOMA BORDER...WHILE THE GFS PUSHES THE FRONT INTO CENTRAL KANSAS. THIS WILL IMPACT THE LOCATION OF ANY THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. HAVE KEPT THE AFTERNOON DRY...WITH POPS INTRODUCED BEYOND 00Z/MON TO ACCOUNT FOR MORE STOUT MOISTURE TRANSPORT OVER THE BOUNDARY. MONDAY - TUESDAY: THE WARM FRONT WILL CONTINUE TO PUSH NORTHWARD...WITH SOME DISCREPANCIES BETWEEN THE GUIDANCE IN EXACT LOCATION. HOWEVER...DESPITE THOSE DIFFERENCES THEY SHOW A TREND OF NORTHWARD MOVEMENT. THIS WILL CAUSE TEMPERATURES TO SOAR AGAIN ON MONDAY. A DEEP TROUGH/STRONG DISTURBANCE WILL APPROACH THE REGION MONDAY AND WILL SUPPORT SEVERE THUNDERSTORM CHANCES FOR LATE IN THE DAY ALONG THE COLD FRONT AS IT PUSHES EAST. CONVERGENCE ALONG THE BOUNDARY WILL NOT BE OVERWHELMING...BUT WITH THE HELP OF THE UPPER LEVEL SUPPORT...LOOKS LIKE STORMS WILL FIRE. THIS WAVE WILL HELP PUSH THE COLD FRONT OUT OF THE AREA BY TUESDAY EVENING. THUNDERSTORM CHANCES ALONG THE FRONT WILL CONTINUE THROUGH THE DAY TUESDAY...AND THE COOLER AIR BEHIND THE FRONT AND POSSIBLE CLOUD COVER WILL AID IN KEEPING TEMPERATURES IN THE COOLER 80S. WEDNESDAY - FRIDAY: BY WEDNESDAY THE FRONT WILL BE WELL EAST OF THE AREA...AND FEEL ANY POTENTIAL WRAP AROUND PRECIPITATION WILL BE EAST OF THE AREA AS WELL. HAVE GONE AHEAD AND REMOVED ANY CHANCES FOR PRECIP FOR THE DAY WEDNESDAY AND WEDNESDAY NIGHT. ANOTHER BOUNDARY WILL SET UP THURSDAY NEAR THE OKLAHOMA/KANSAS BORDER AND COULD BE THE FOCUS OF THUNDERSTORMS FOR THURSDAY AND FRIDAY...BUT CONFIDENCE IN THIS FEATURE IS LOW...HAVE KEPT SLIGHT CHANCES IN. OVERALL TEMPERATURES WILL BE IN THE 80S DURING THIS PERIOD...SLOWLY INCREASING FROM WEDNESDAY TO FRIDAY. BILLINGS AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SEVERAL BOUNDARIES WILL BE AFFECTING THE AREA INTO TONIGHT. SYNOPTIC COLD FRONT/TROUGH WILL MOVE SOUTHEASTWARD INTO SOUTH CENTRAL KS BY 00Z WHERE A DRYLINE SHOULD INTERSECT THE FRONT NEAR THE OKLAHOMA BORDER. A REMNANT OUTFLOW BOUNDARY FROM OVERNIGHT/EARLY AM MCS MAY SET UP FROM SOUTHEAST KS INTO SOUTHERN MISSOURI BY PEAK HEATING. WITH MID-LEVEL TEMPERATURES VERY WARM...THINK CAP WILL HOLD INTO MUCH OF THE AFTERNOON. HOWEVER THE NAM AND HRRR MODELS SUGGEST WEAKENING CONVECTIVE INHIBITION BY 00Z ALONG/E OF THE KS TURNPIKE. A 35 KT SOUTHWESTERLY LOW-LEVEL JET WILL BE NOSING INTO THAT AREA EAST OF THE TURNPIKE PROVIDING INCREASED CONVERGENCE THIS EVENING. THINK A FEW STORMS MAY DEVELOP IN THE 22-01Z TIME FRAME ALONG/E OF THE TURNPIKE. UTILIZING VCTS AT ICT AND CNU. FURTHER NORTHWEST...RSL/SLN/HUT SHOULD BE ON THE COOL SIDE OF THE SYNOPTIC FRONT BY 00Z SO NOT EXPECTING THUNDERSTORMS AT THOSE SITES. SOUTHEASTERLY WINDS AHEAD OF THE FRONT WILL BECOME NORTH-NORTHEASTERLY BEHIND THE FRONT AS IT STALLS OVER SOUTHEAST KS TONIGHT. JMC && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 72 90 70 97 / 30 20 40 10 HUTCHINSON 69 88 68 97 / 10 30 40 10 NEWTON 70 88 69 96 / 30 30 40 10 ELDORADO 71 90 69 95 / 30 20 40 10 WINFIELD-KWLD 73 94 71 98 / 30 20 30 10 RUSSELL 65 85 66 94 / 20 30 30 10 GREAT BEND 66 86 67 96 / 10 30 30 10 SALINA 68 86 68 94 / 20 30 30 10 MCPHERSON 69 87 68 96 / 10 30 40 10 COFFEYVILLE 74 93 72 93 / 30 20 30 10 CHANUTE 72 90 70 92 / 40 20 40 10 IOLA 72 89 69 91 / 40 20 40 10 PARSONS-KPPF 73 91 72 93 / 30 20 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 416 PM CDT FRI JUN 17 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-182130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 416 PM CDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE. THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL. AFTERNOON HEAT INDICES TODAY SHOULD EXCEED 100 DEGREES GENERALLY SOUTH OF HIGHWAY 50. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW STRONG TO MARGINALLY SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER MAINLY SOUTH-CENTRAL AND SOUTHEAST KANSAS SATURDAY AFTERNOON AND EVENING. A MESOSCALE CONVECTIVE SYSTEM MAY MOVE OVER SOUTH CENTRAL AND SOUTHEASTERN KANSAS LATE SATURDAY NIGHT AND EARLY SUNDAY MORNING...CAUSING SOME SEVERE THUNDERSTORMS. AGAIN SUNDAY...THUNDERSTORMS MAY BE POSSIBLE ACROSS CENTRAL AND EAST- CENTRAL IN THE AFTERNOON AND EVENING. ADDITIONALLY...AFTERNOON HEAT INDICES WILL CLIMB INTO THE LOW 100S OVER SOUTHERN AND SOUTHEAST KANSAS BOTH DAYS. STRONG TO SEVERE THUNDERSTORM CHANCES SHOULD INCREASE FROM MONDAY AFTERNOON THROUGH TUESDAY EVENING ACROSS THE AREA...AS A STRONG COLD FRONT APPROACHES FROM THE NORTHWEST. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING...MAINLY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS/JMC/ADK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 753 PM CDT FRI JUN 17 2011 KSZ051-180115- MCPHERSON- 753 PM CDT FRI JUN 17 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR MCPHERSON COUNTY... AT 750 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES SOUTH OF LINDSBORG...OR 8 MILES NORTH OF MCPHERSON...AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HOWERTON
The Topeka radar (KTWX), 122 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
33 hail, 27 thunderstorm wind. Local standard time, as filed.
Estimated gust reported by a trained spotter.
A power pole and transformer were blown down.
A report of a vehicle being blown off of the road was received from a law enforcement official.
Estimated gust reported by a trained spotter.
Measured gust by wind equipment.
Estimated gust reported by a trained spotter.
Estimated gust reported by a law enforcement officer.
Estimated gust reported by a trained spotter.
Estimated gust reported by a trained spotter.
Power poles and transformers were blown down causing several power outages.
Wind gusts increased to 70 mph shortly after the initial power lines were blown down.
Reported at the intersection of 108th and K61.
Four inch diameter tree limbs were blown down near the Cosmosphere.
Hail stones were falling at the Cosmosphere.
Estimated gust reported by a trained spotter.
Estimated gust reported by a fire official.
Several power lines and a few transformers were blown down and power was out in Hesston.
Hail stones fell at the Cosmosphere for about 8 minutes.
Several tree limbs were blown down and several streets are blocked. Tin from a building had been torn off and there were also several downed power lines.
Estimated gust reported by a trained spotter.
Estimated gust reported by a trained spotter.
Estimated gust reported by a trained spotter.
A train was derailed due to the strong winds.
Hail was reported near the Newton Outlet Mall.
Baseball sized hail was reported at Highway 196 and Shumway road.
Hail was reported at Bluestem Point at El Dorado Lake.
Estimated gust reported by a trained spotter.
The strong winds snapped the steel pole of a basketball goal.
Estimated gust reported by a Law Enforcement official.
Measured at the McPherson Airport.
Measured wind gust reported by a trained spotter.
Measured at the Russell Municipal Airport.
Strong winds destroyed a greenhouse and blew out several tree limbs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320706, 320707, 320708, 320709, 320710, 320711, 320712, 320713, 320714, 320715, 320716, 320717, 320718, 320719, 320720, 320721, 320722, 320723, 320724, 320725, 320726, 320727, 320728, 320729, 320730, 320731, 320732, 320733, 320734, 320737, 320738, 320740, 320741, 320742, 320744, 320746, 320748, 320749, 320750, 320751, and more.